Texas, 2005Flash Flooding and Flooding in Texas, August 14 to 15, 2005
August 14 to 15, 2005 · NWS OUN · 8 events in 5 counties and zones
5 to 5 inches. Heavy runoff from these storms generated flash flooding during the early afternoon hours of August 14.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms and showers moved over western north Texas during the morning hours of August 14, and dropped rainfall totals of 2.5 to 5 inches. Heavy runoff from these storms generated flash flooding during the early afternoon hours of August 14. The heavy runoff also caused river flooding in portions of western north Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 4:23 AM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 14, 4:23 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
523 AM CDT SUN AUG 14 2005
.UPDATE...
NOTE TO USERS OF KTLX RADAR DATA. AT 10Z... WE CHANGED THE Z/R
RELATIONSHIP TO TROPICAL SETTINGS AS THE OVERNIGHT KTLX RAINFALL
ESTIMATES HAD SIGNIFICANTLY UNDERESTIMATED PRECIPITATION IN
COMPARISON TO MESONET AND METAR OBSERVATIONS. IN SOME CASES...
REPORTED RAINFALL WAS NEARLY TWICE AS MUCH AS KTLX ESTIMATES. THIS
CHANGE IN Z/R WILL GIVE INCONSISTENT RESULTS FOR PRECIPIATION
ESTIMATES THAT INCLUDE ACCUMULATIONS BEFORE 10Z. THIS WILL
ESPECIALLY AFFECT ESTIMATES IN COTTON/CLAY/WICHITA COUNTIES WHERE
HEAVY RAINFALL OCCURRED THIS MORNING AND HEAVY RAIN IS STILL
FALLING. BUT HOPEFULLY RADAR ESTIMATES WILL IMPROVE NOW.
&&
.PREV DISCUSSION... (ISSUED 346 AM CDT SUN AUG 14 2005)
..CORRECTED START TIME OF FLASH FLOOD WATCH...
DISCUSSION...
WE WILL BE ISSUING A FLASH FLOOD WATCH FOR TODAY FOR MUCH OF
SOUTHWEST OKLAHOMA INTO PORTIONS OF SOUTH CENTRAL OKLAHOMA AND FOR
ALL OF OUR NORTH TEXAS COUNTIES. THE SLOW MOVING FRONT... WHICH IS
BEING SOMEWHAT MASKED BY SEVERAL OUTFLOW BOUNDARIES... WILL CONTINUE
TO PROVIDE SUPPORT FOR SHOWERS AND TSTMS OVER THE AREA TODAY. WITH
PRECIPITABLE WATER AMOUNTS APPROACHING 2 INCHES...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. THE BEST CHANCE FOR HEAVY RAINS ARE
EXPECTED TO BE ACROSS PORTIONS OF SOUTHERN OKLAHOMA INTO NORTH
TEXAS. FOR NOW... THE NORTHERN PART OF THE FLASH FLOOD WATCH ALSO
EXTENDS NORTH INTO BECKHAM AND WASHITA COUNTIES. ALTHOUGH THESE
AREAS WILL LIKELY NOT SEE THE HEAVIEST RAINS... WE HAVE INCLUDED
THEM BECAUSE OF EXCESSIVE ANTECEDENT RAINFALL... AND THUS A REDUCED
FLASH FLOOD THRESHOLD. KTLX RADAR APPEARS TO BE UNDERESTIMATING
RAINFALL AMOUNTS BY ABOUT A THIRD. WEAK WAVES MOVING THROUGH THE
SOUTHERN PLAINS TODAY WILL ALSO PROVIDE SOME FORCING... AS WILL THE
JUXTAPOSITION OF THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET
ACROSS THE AREA. RAIN CHANCES WILL REMAIN FAIRLY HIGH TONIGHT AND
MONDAY... BEFORE TAPERING OFF ON TUESDAY. WE CURRENTLY HAVE THURSDAY
DRY... BEFORE INCREASING AGAIN BY LATE IN THE WEEK AS ANOTHER FRONT
APPROACHES THE AREA. HOWEVER... THE LATEST RUN OF GFS80 IS SLOWING
DOWN PROGRESS OF THIS COLD FRONT COMPARED TO THE OTHER MODELS. AT
THIS POINT... WE WILL NOT MAKE ANY DRASTIC CHANGES IN TIMING OR POPS
UNTIL WE GET A LITTLE MORE CONSISTENCY IN THE TIMING OF THIS NEXT
SYSTEM.
THE CLOUDS AND PCPN WILL RESULT IN COOLER TEMPS TODAY... ALTHOUGH
LOCATIONS THAT SEE SOME SUN... MAINLY IN THE SOUTHEAST... COULD
JUMP UP SEVERAL DEGREES DURING THE AFTERNOON. TEMPS WILL WARM UP
AGAIN IN MOST AREAS BY MID WEEK.
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR OKZ021-OKZ022-OKZ023-
OKZ027-OKZ028-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-
OKZ039-OKZ040-OKZ041-OKZ044-OKZ045-OKZ046-OKZ050.
TX...FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR TXZ083-TXZ084-TXZ085-
TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
26/32Hazardous weather outlook, Aug 14, 5:55 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT SUN AUG 14 2005
OKZ004>048-050>052-TXZ083>090-141700-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE...AND WHILE NO ORGANIZED AREAS OF
SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT... LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.
DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA... INTO WESTERN NORTH TEXAS... WILL CONTINUE
THROUGH THE DAY. A FEW STRONG THUNDERSTORMS COULD PRODUCE BRIEF
DAMAGING WIND GUSTS. HOWEVER... WIDESPREAD CLOUD COVER AND
PRECIPITATION MAY LOWER THE LEVEL OF INSTABILITY AND THEREBY REDUCE
THE LIKELIHOOD OF SEVERE WEATHER. MEANWHILE... CONDITIONS REMAIN
FAVORABLE FOR LOCALLY HEAVY RAINS TODAY... POSSIBLY CONTINUING INTO
TONIGHT. THE AIRMASS REMAINS VERY MOIST... WHILE A WEAK COLD FRONT
CONTINUES TO SAG SLOWLY SOUTHEAST ACROSS CENTRAL AND SOUTHWEST
OKLAHOMA. A SERIES OF WEAK UPPER LEVEL STORM SYSTEMS MOVING THROUGH
THE AREA WILL ALSO PROVIDE SUPPORT FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. THE MOST LIKELY AREA FOR LOCALLY HEAVY RAINFALL... AND
POSSIBLY FLASH FLOODING... WILL BE ACROSS PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL OKLAHOMA... INTO WESTERN NORTH TEXAS. ALTHOUGH LIGHTER
AMOUNTS OF RAINFALL ARE EXPECTED OVER WEST CENTRAL OKLAHOMA... THE
AREA WILL STILL NEED TO BE MONITORED SINCE EARLIER HEAVY RAINS HAVE
SATURATED THE GROUND.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT... WITH
AT LEAST SLIGHT CHANCES OF THUNDERSTORMS CONTINUING IN THE FORECAST
THROUGH WEDNESDAY... AND AGAIN LATE NEXT WEEK.
OTHER HAZARDOUS WEATHER...
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING WILL CONTINUE INTO MONDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CJSIn the hours before
Special weather statement, Aug 14, 3:15 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT SUN AUG 14 2005
OKZ045-046-140945-
CARTER OK-JEFFERSON OK-
415 AM CDT SUN AUG 14 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND JEFFERSON
COUNTIES.
AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ABOUT 5 MILES SOUTHWEST
OF RINGLING AT 415 AM CDT...MOVING NORTHEAST AT 25 MPH.
FREQUENT LIGHNING... GUSTY WINDS AND HEAVY RAINFALL ARE LIKELY WITH
THIS STORM.
PEOPLE IN WESTERN CARTER AND EASTERN JEFFERSON COUNTIES...INCLUDING
THE CITY OF RINGLING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
...SPEG.
Flood, Knox
- When
- August 14, 9:00 AM CST to August 15, 6:00 AM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.967, -100.267
Minor rural flooding occurred along the South Wichita River in Knox County near Benjamin, TX on August 14-15. The South Wichita River crested at 14.0 feet, 2.0 feet above flood stage, at 6:45 pm CST on August 14, and remained above flood stage from 9:00 am CST on August 14 to 12:30 am CST on August 15.Further downstream below the confluence of the South Wichita River with the Wichita River, minor rural flooding occurred along the Wichita River in Baylor County near Seymour, TX and just upstream of Lake Kemp on August 14-15. The Wichita River crested at 16.2 feet (flood stage unknown) at 10:00 pm CST on August 14. The area remained flooded from approximately 6:00 pm CST August 14 to 6:00 am CST August 15.
Flood, Baylor
- When
- August 14, 9:00 AM CST to August 15, 6:00 AM CST
- Where
- Baylor forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
Flash Flood, Knox
- When
- August 14, 1:00 PM CST to 3:30 PM CST
- Where
- Knox County, 4 mi N of Benjamin
- Reported by
- NEWSPAPER
- Coordinates
- 33.633, -99.800
Flash flooding initially occurred along the South Wichita River in Knox County during the afternoon of August 14 when the river overtopped its banks, 4 miles north of Benjamin, and flooded areas near the river.
Flash Flood, Wichita
- When
- August 14, 1:00 PM CST to 3:30 PM CST
- Where
- Wichita County, 1 mi S of Haynesville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.083, -98.917
At 1:00 pm CST, the Texas Department of Transportation reported that major flooding along China Creek had closed Texas State Highway 25, one mile south of Haynesville, TX.
Flash Flood, Wilbarger
- When
- August 14, 1:15 PM CST to 3:30 PM CST
- Where
- Wilbarger County, 6 mi SE of Harrold
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.017, -98.967
At 1:15 pm CST, the Texas Department of Transportation reported that floodwaters from the West Fork Bluff Creek and West Fork Sunflower Creek had washed over Texas Farm Road 1811 between Texas Farm Road 2326 and the Wilbarger County line, 6 miles southeast of Harrold, TX.
Flash Flood, Wilbarger
- When
- August 14, 1:25 PM CST to 3:30 PM CST
- Where
- Wilbarger County, 1 mi S of Elliott
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.133, -99.050
At 1:25 pm CST, the Texas Department of Transportation reported that floodwaters from Adams Creek had washed over Texas Farm Road 1763, one mile south of Elliott, TX.
Flash Flood, Wichita
- When
- August 14, 1:35 PM CST to 3:30 PM CST
- Where
- Wichita County, 1 mi W of Haynesville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.100, -98.933
At 1:35 pm CST, the Texas Department of Transportation reported that Texas State Highway 240 was impassable due to flooding along a tributary of China Creek at the intersection with old Lake Road, one mile west of Haynesville, TX. The Crooked Creek Golf Course was also flooded and closed during the event.
Flash Flood, Archer
- When
- August 14, 3:00 PM CST to 3:30 PM CST
- Where
- Archer County, 5 mi S of Holliday
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.733, -98.700
At 3:00 pm CST, a county law enforcement official reported that floodwaters from Holliday Creek had covered Texas Farm Road 368 at the intersection with Gose City Road, 5 miles south of Holliday TX.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Rip Current in New York, August 14, 20051 death · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005$35,000 · 11 events
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event